Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 94, NWS Green Bay, WI

June 16, 2017Brown County, Oconto County, Shawano County, Wisconsin

NWS Green Bay, WI issued this severe thunderstorm warning at Jun 16, 2017, 3:03 PM CDT for Brown County, Oconto County, Shawano County, Wisconsin. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 16, 2017, 3:03 PM CDT (20:03 UTC)
Expired
Jun 16, 2017, 3:44 PM CDT
In force
41 min
Issued by
NWS Green Bay, WI
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Brown County, WI, Oconto County, WI, Shawano County, WI

The radar

The Green Bay radar (KGRB), 16 km from the middle of the area, began a volume at 20:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 8.1 hours before the alert went out and 17 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2017-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 32 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2017-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 101 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
32 J/kg
Mixed-layer CIN
-200 J/kg
Mixed-layer LCL
1563 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
101 m²/s²
0-3 km storm-relative helicity
170 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

745 
WUUS53 KGRB 162003
SVRGRB
WIC009-083-115-162100-
/O.NEW.KGRB.SV.W.0094.170616T2003Z-170616T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Green Bay WI
303 PM CDT FRI JUN 16 2017

The National Weather Service in Green Bay has issued a

* Severe Thunderstorm Warning for...
  Northern Brown County in northeastern Wisconsin...
  South central Oconto County in northeastern Wisconsin...
  Eastern Shawano County in northeastern Wisconsin...

* Until 400 PM CDT.

* At 302 PM CDT, a severe thunderstorm was located over Navarino
  Wildlife Area, or 7 miles south of Shawano, moving east at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Green Bay, Shawano, Bay Shore Park, Pulaski, Navarino Wildlife
  Area, Howard, Suamico, Little Suamico, Chase and Pittsfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4453 8819 4459 8819 4459 8861 4477 8858
      4475 8788 4471 8792 4463 8793 4468 8781
      4474 8775 4447 8776
TIME...MOT...LOC 2002Z 275DEG 33KT 4468 8855 

HAIL...1.00IN
WIND...60MPH
 
$$

AK
3 follow-up statements
408 
WWUS53 KGRB 162015
SVSGRB

Severe Weather Statement
National Weather Service Green Bay WI
315 PM CDT FRI JUN 16 2017

WIC009-083-115-162100-
/O.CON.KGRB.SV.W.0094.000000T0000Z-170616T2100Z/
Brown WI-Oconto WI-Shawano WI-
315 PM CDT FRI JUN 16 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR NORTHERN BROWN...SOUTH CENTRAL OCONTO AND EASTERN SHAWANO
COUNTIES...

At 314 PM CDT, a severe thunderstorm was located 7 miles east of
Navarino Wildlife Area, or 12 miles southeast of Shawano, moving east
at 40 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Green Bay, Bay Shore Park, Pulaski, Howard, Suamico, Little Suamico,
Chase, Pittsfield, Angelica and Bonduel.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4453 8819 4459 8819 4459 8855 4477 8847
      4475 8788 4471 8792 4463 8793 4468 8780
      4474 8775 4465 8775 4462 8777 4447 8777
TIME...MOT...LOC 2014Z 275DEG 33KT 4467 8839 

HAIL...1.00IN
WIND...60MPH
 
$$

AK
342 
WWUS53 KGRB 162028
SVSGRB

Severe Weather Statement
National Weather Service Green Bay WI
328 PM CDT FRI JUN 16 2017

WIC009-083-115-162100-
/O.CON.KGRB.SV.W.0094.000000T0000Z-170616T2100Z/
Brown WI-Oconto WI-Shawano WI-
328 PM CDT FRI JUN 16 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR NORTHERN BROWN...SOUTH CENTRAL OCONTO AND EASTERN SHAWANO
COUNTIES...

At 326 PM CDT, a severe thunderstorm was located over Pulaski, or 15 
miles northwest of Green Bay, moving east at 40 mph. The storm had 
weakened over the past 15 minutes and if this trend continues, the 
warning will be canceled shortly.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Green Bay, Bay Shore Park, Pulaski, Howard, Suamico, Little Suamico,
Chase, Pittsfield, Angelica and Humboldt.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4453 8819 4459 8819 4459 8839 4476 8834
      4475 8788 4471 8792 4463 8793 4468 8780
      4474 8775 4466 8775 4462 8777 4447 8777
TIME...MOT...LOC 2026Z 275DEG 33KT 4466 8823 

HAIL...1.00IN
WIND...60MPH
 
$$

AK
305 
WWUS53 KGRB 162044
SVSGRB

Severe Weather Statement
National Weather Service Green Bay WI
344 PM CDT FRI JUN 16 2017

WIC009-083-115-162052-
/O.CAN.KGRB.SV.W.0094.000000T0000Z-170616T2100Z/
Brown WI-Oconto WI-Shawano WI-
344 PM CDT FRI JUN 16 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN BROWN...SOUTH CENTRAL
OCONTO AND EASTERN SHAWANO COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has weakened.
Therefore, the warning has been cancelled. However, gusty winds and 
small hail are still possible with this thunderstorm.

LAT...LON 4453 8819 4459 8819 4459 8839 4476 8834
      4475 8788 4471 8792 4463 8793 4468 8780
      4474 8775 4466 8775 4462 8777 4447 8777
TIME...MOT...LOC 2041Z 275DEG 33KT 4465 8802 

$$

AK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 12:57 PM CDT, 2 hours 6 minutes earlier.

Area forecast discussion, Jun 16, 12:57 PM CDT, 2 hours 6 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
1257 PM CDT Fri Jun 16 2017

Updated aviation portion for 18Z TAF issuance

.SHORT TERM...Today...Tonight...and Saturday
Issued at 348 AM CDT Fri Jun 16 2017

Precipitation trends will be the main forecast concern.

A short-wave trof was moving through the forecast area early this
morning, and producing a small cluster of showers and thunderstorms
over the central part of the forecast area. This precipitation
should be east of the region by 12z, and the rest of the morning
should be dry. Addition weak short-wave energy may arrive for the
afternoon, and should help trigger scattered showers and storms,
especially in far northeast WI (weak surface trof), and possibly
in central WI (weak boundary). With CAPE around 1000 j/kg and
strong deep layer shear, there could be isolated strong storms.
Used a blend of the better performing models for max temps, which
should be mostly in the lower to middle 80s.

Forcing will increase tonight, as the LFQ of an upper level jet
arrives and H8 WAA increases. Not confident enough in the trends
to go above mid-range pops at this time, but several models
produce moderate QPF over the southeast half to two-thirds of
GRB CWA, so pops may need to be raised with subsequent forecasts.
Lows should range from the middle to upper 50s northwest to the
lower to middle 60s southeast.

On Saturday, a weak cold front will shift into the region.
Cyclogenesis may occur along the boundary late in the day, as
short-wave energy and the RRQ of an upper jet arrive. Models
are showing a split in the main precipitation areas, with higher
amounts over our northwest and southeast counties, and less in
between. Once again, will only go with mid-range pops until
trends become clearer. The severe weather threat looks lower than
it did 24 hours ago, but a marginal risk remains over the Fox
Valley and part of the lakeshore region, where CAPE may reach
1000-1500 j/kg in the afternoon. Abundant cloud cover should
result in slightly cooler temperatures, with highs in the upper
70s and lower 80s.

.LONG TERM...Saturday Night Through Thursday
Issued at 348 AM CDT Fri Jun 16 2017

Multiple mid level short waves moving through the region in a
broad trough will bring chances for showers and thunderstorms at
times over the weekend and into the early part of next week.
Tuesday night into Wednesday evening currently looks like the
best chance for a period of dry weather with surface high pressure
over the Great Lakes and an approaching low amplitude ridge
aloft. Flow aloft then starts to back and another surface system
makes its way toward the area, bringing more chances for showers
and storms later Wednesday night and on Thursday.

Saturday night severe potential looks more questionable than it
did at the same time last night. 00Z models had higher MUCAPE and
bulk shear values confined to the southern half of Wisconsin, and
the 05Z edition of the SPC day 2 outlook only had marginal risk
across the far southern part of the forecast area.

Below normal high temperatures are expected during the active part
of the forecast, with plenty of 60s and lower 70s Sunday and
Monday. A warming trend starts on Tuesday, and near highs should
be near normal at most locations for Wednesday and Thursday.
&&

.AVIATION...for 18Z TAF Issuance
Issued at 1252 PM CDT Fri Jun 16 2017

Scattered thunderstorms will be increasing as the day
goes on, but VFR conditions are expected outside of any convective
activity. Light aircraft should watch out for downdrafts in the
vicinity of virga, as the air is dry below the cloud base. The
scattered storms will end from west to east overnight.

There is a chance that some low clouds or fog could from late
tonightwhere significant rain falls. Scattered showers and isolated
thunderstorms are possible Saturday. SHowers and thunderstorms are
likely Saturday night.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM.....Kieckbusch
LONG TERM......MG
AVIATION.......RDM
Hazardous weather outlook, Jun 16, 2:56 PM CDT, 7 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
256 PM CDT Fri Jun 16 2017

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-172000-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
256 PM CDT Fri Jun 16 2017

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Tonight

Scattered thunderstorms will continue into tonight. There is a
marginal risk of severe storms with strong winds and large hail.

Due to recent heavy rains, many streams and rivers are flowing
faster than usual, and a few are above flood stage. Boaters and
fishermen should use caution due to fast flows.

.DAYS TWO THROUGH SEVEN...Saturday through Friday

There is a marginal risk of severe storms Saturday afternoon into
Saturday evening, generally south of a line from Plainfield to
Kewaunee. The main threats would be damaging winds and large
hail.

Thunderstorms are also possible at times next week, especially
during the afternoon hours. However, it is too early to determine
their severe potential.

.SPOTTER INFORMATION STATEMENT...

Spotter activation should not be needed tonight.

LMZ521-522-541>543-172000-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
256 PM CDT Fri Jun 16 2017

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Tonight

Scattered thunderstorms are expected this evening. A few storms
could produce strong winds and hail.

.DAYS TWO THROUGH SEVEN...Saturday through Friday

Thunderstorms will be possible at times through much of the
period. The best chance will occur Saturday night, when strong
to severe storms are possible.

RDM/AK

In the hours before

Special weather statement, Jun 16, 1:41 PM CDT, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Green Bay WI
141 PM CDT FRI JUN 16 2017

WIZ020-030-031-035>037-074-161930-
Southern Oconto County WI-Waupaca WI-Shawano WI-Marathon WI-Wood WI-
Portage WI-Menominee WI-
141 PM CDT FRI JUN 16 2017

...SPECIAL WEATHER STATEMENT...

At 140 PM CDT, Doppler radar was tracking scattered strong
thunderstorms along a line extending from 8 miles northeast of
Wittenberg to Wisconsin Rapids. Movement was east at 40 mph.

Pea size hail and winds in excess of 30 mph will be possible with
these storms.

Locations impacted include...
Stevens Point, Wisconsin Rapids, Shawano, Waupaca, Clintonville,
Randolph, Whiting, Gillett, Wittenberg and Amherst.

LAT...LON 4501 8891 4498 8800 4459 8866 4459 8874
      4454 8874 4432 8911 4437 8994
TIME...MOT...LOC 1840Z 269DEG 35KT 4490 8903 4442 8983

RDM
Local storm report, Jun 16, 2:19 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
219 PM CDT FRI JUN 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0204 PM     HAIL             STEVENS POINT           44.51N 89.56W
06/16/2017  M0.25 INCH       PORTAGE            WI   TRAINED SPOTTER

            SLIGHTLY LARGER THAN PEA SIZED HAIL. LASTED FOR 2
            MINUTES.

0214 PM     HAIL             PLOVER                  44.45N 89.53W
06/16/2017  M0.88 INCH       PORTAGE            WI   TRAINED SPOTTER

            NICKEL SIZED HAIL.

&&

KLB
Special weather statement, Jun 16, 2:28 PM CDT, 35 minutes before
Special Weather Statement
National Weather Service Green Bay WI
228 PM CDT FRI JUN 16 2017

WIZ020-031-074-162015-
Southern Oconto County WI-Shawano WI-Menominee WI-
228 PM CDT FRI JUN 16 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MENOMINEE...SOUTHERN
OCONTO AND SHAWANO COUNTIES UNTIL 315 PM CDT...

At 227 PM CDT, Doppler radar was tracking a strong thunderstorm over
Keshena, or 7 miles northwest of Shawano, moving east at 30 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Shawano, Gillett, Wittenberg, Legend Lake, Keshena, Neopit, Chase,
Oconto Falls, Belle Plaine and Bonduel.

LAT...LON 4500 8921 4497 8806 4468 8810 4468 8923
TIME...MOT...LOC 1927Z 270DEG 27KT 4488 8866

MPC
Local storm report, Jun 16, 2:35 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
235 PM CDT FRI JUN 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0234 PM     HAIL             1 S KESHENA             44.87N 88.63W
06/16/2017  M0.25 INCH       MENOMINEE          WI   TRAINED SPOTTER

&&

KLB
Special weather statement, Jun 16, 2:51 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service Green Bay WI
251 PM CDT FRI JUN 16 2017

WIZ031-038-039-074-162030-
Southern Oconto County WI-Shawano WI-Outagamie WI-Brown WI-
251 PM CDT FRI JUN 16 2017

...SIGNIFICANT WEATHER ADVISORY FOR BROWN...SOUTHERN OCONTO...
NORTHEASTERN OUTAGAMIE AND EASTERN SHAWANO COUNTIES UNTIL 330 PM
CDT...

At 250 PM CDT, Doppler radar was tracking strong to severe
thunderstorms along a line extending from Gillett to 8 miles west of
Pulaski to near Navarino Wildlife Area. Movement was southeast at 35
mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Green Bay, Bay Shore Park, Pulaski, Gillett, Bellevue Town, Navarino
Wildlife Area, Oneida, De Pere, Howard and Ashwaubenon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If on or near the bay of Green bay, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

&&

LAT...LON 4459 8862 4460 8861 4465 8861 4469 8842
      4490 8833 4481 8783 4471 8792 4463 8793
      4469 8780 4479 8772 4478 8767 4473 8772
      4469 8772 4465 8776 4441 8777 4435 8808
TIME...MOT...LOC 1950Z 296DEG 31KT 4488 8833 4469 8840 4465 8859

RDM
Local storm report, Jun 16, 2:55 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
255 PM CDT FRI JUN 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0238 PM     TSTM WND GST     SHAWANO                 44.78N 88.59W
06/16/2017  M58 MPH          SHAWANO            WI   AWOS

&&

SAC

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 1:41 PM CDTSpecial Weather StatementGRBMenominee, Portage, Shawano, Waupaca49 min
Jun 16, 2:28 PM CDTSpecial Weather StatementGRBShawano47 min
Jun 16, 2:40 PM CDTSevere Thunderstorm WarningGRBMenominee, Oconto, Shawano50 min
Jun 16, 2:51 PM CDTSpecial Weather StatementGRBBrown39 min
Jun 16, 2:54 PM CDTSpecial Marine WarningGRB96 min
Jun 16, 3:20 PM CDTSpecial Weather StatementGRBMarinette25 min
Jun 16, 3:44 PM CDTSpecial Weather StatementGRBShawano46 min
Jun 16, 3:59 PM CDTSpecial Weather StatementGRBKewaunee46 min
Jun 16, 4:14 PM CDTSevere Thunderstorm WarningGRBDoor, Kewaunee31 min
Jun 16, 4:16 PM CDTSpecial Marine WarningGRB89 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.